Case report reveals discordance in liver enzymes and histological severity in immune checkpoint inhibitor induced liver injury, implying challenges in management.
We report a case of a man in his early 70s referred for Grade 2 immune checkpoint inhibitor induced liver injury (ChILI) post nivolumab and ipilimumab for metastatic melanoma. Despite treatment with immunosuppression, the liver enzymes improved but failed to normalise completely. Liver biopsy performed 6 months after diagnosis identified a severe hepatitis with interface and perivenular necroinflammatory activity. Mycophenolate was up-titrated to 1 g twice daily and prednisone 40 mg daily was commenced. Once liver enzymes normalised immunosuppression was then gradually withdrawn, with no recurrent elevation of the liver enzymes. This case demonstrates that there can be an incongruency between liver enzymes an histopathology in ChILI. As in our patient, this can have significant implications in managemen. Furthermore, this case is unique as there are no other reported cases in the literature of chronic ChILI.
No takes yet. Share an insight, caveat, or question.
Attree et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: